Arkansas, 2003

Flash Flooding in Arkansas, September 2, 2003

September 2, 2003 · NWS LZK · 4 events in 1 county or zone

Heavy rains caused widespread flooding across Sharp County. A number of highways and county roads were closed due to high water levels.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rains caused widespread flooding across Sharp County. A number of highways and county roads were closed due to high water levels. Several vehicles were washed off some roadways. Three people suffered minor injuries when their car was washed off and low water crossing near Ozark Acres and flipped over. They were rescued from the car a short time later. Some roads and bridges across the county sustained minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Sep 2, 3:30 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Sep 2, 3:30 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
430 AM CDT TUE SEP 2 2003

IT LOOKS LIKE WE ARE OVER THE WORST OF THE HEAVY RAINS WITH THE H5
LOW OVER THE STATE OPENING UP AND GETTING CAUGHT UP IN THE FLOW
AROUND THE LOW OVER THE GREAT LAKES. HEAVY RAINS MAY LINGER OVER
PARTS OF NORTH CENTRAL ARKANSAS...SO WILL KEEP A MENTION OF THAT
ONLY FOR THE ONE SET BUMPING UP AGAINST KMEM-S FORECAST AREA...AS
PER OUR COORDINATION. PRECIPITATION WILL BE DIMINISHING FOR TONIGHT
AND ENDING FROM NORTH TO SOUTH ON WEDNESDAY. DRY FORECAST PAST WED.
TEMPS WILL BE IN THE 75 TO 80 RANGE IN THE NORTH TODAY AND IN THE
80S ELSEWHERE. THEN... TEMPS WILL BOUNCE INTO THE 80S FOR WEDNESDAY.
THERE WILL BE A REINFORCING SHOT OF AIR COMING SOUTH WITH THE
SURFACE RIDGE. MOISTURE WILL BE LIMITED WITH THAT SYSTEM. HIGH
PRESSURE WILL GIVE US CLEAR TO MOSTLY CLEAR CONDITIONS THURSDAY
THROUGH MONDAY.

HRO   77  62  83  63 /  90  40  10   5
LIT   81  69  87  66 /  70  50  20  10
HOT   81  69  87  66 /  80  50  20  10
PBF   83  70  88  68 /  70  60  20  10

.LZK...NONE.

32
Hazardous weather outlook, Sep 2, 4:00 AM CST, 2 hours 50 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-031000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT TUE SEP 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

REMNANTS OF TROPICAL STORM GRACE WERE LOCATED OVER EXTREME
SOUTHEASTERN OKLAHOMA EARLY THIS MORNING. THE SYSTEM WILL CONTINUE
TO MOVE NORTHEASTWARD TODAY. SCATTERED TO NUMEROUS SHOWERS AND A FEW
THUNDERSTORMS WILL PREVAIL OVER THE AREA TODAY. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE OVER PARTS OF NORTH CENTRAL AND
NORTHEASTERN ARKANSAS TODAY. CHANCES FOR RAINFALL WILL DECREASE
TONIGHT AS THE LOW CONTINUES TO LIFT TO THE NORTHEAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED. A FEW SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE ON WEDNESDAY...THEN DRY WEATHER WILL PREVAIL FOR
THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

22

In the hours before

Local storm report, Sep 2, 6:01 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
701 AM CDT TUE SEP 2 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0636 AM    GUION                     AR   FLASH FLOODS
09/02/03   IZARD                          STATE HIGHWAY 58 HAS WATER
                                          OVER IT. SOME OTHER COUNTY
                                          ROADS ALSO BEING FLOODED IN
                                          THAT AREA. REPORTED BY LAW
                                          ENFORCEMENT

22
Local storm report, Sep 2, 6:33 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
733 AM CDT TUE SEP 2 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 AM    5 W MOUNT PLEASANT        AR   FLASH FLOODS
09/02/03   IZARD                          SEVERAL AREAS OF IZARD
                                          COUNTY ROAD 6 FLOODED
                                          BETWEEN MOUNT PLEASANT AND
                                          STATE HIGHWAY 58. COUNTY
                                          ROAD IS CLOSED. REPORTED BY
                                          LAW ENFORCEMENT

22

The radar

The Little Rock radar (KLZK), 163 km away, was scanning. The volume nearest the first event began at 12:51 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Sharp

When
September 2, 6:50 AM CST to 11:30 AM CST
Where
Sharp County, Ash Flat
Reported by
LAW ENFORCEMENT
Coordinates
36.161, -91.480 (the zone’s center; the record gives no point)

Flash Flood, Sharp

When
September 2, 6:50 AM CST to 11:30 AM CST
Where
Sharp County, Highland
Reported by
LAW ENFORCEMENT
Coordinates
36.161, -91.480 (the zone’s center; the record gives no point)

Flash Flood, Sharp

When
September 2, 7:45 AM CST to 11:30 AM CST
Where
Sharp County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
36.161, -91.480 (the zone’s center; the record gives no point)

Flash Flood, Sharp

When
September 2, 7:45 AM CST to 11:30 AM CST
Where
Sharp County, Hardy Ozark Acres Ar
Injuries
3 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
36.161, -91.480 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374699, 5374700, 5374701, 5374702.